Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Preventing Weight Gain caused by medication.
    avatar
    Bedilya posted:
    I am newly, somewhat diagnosed. I go in a week to see the Dr. for final diagnosis and I am sure medications to follow. I see a lot of people posting weight gain from the medicines they have to take. Is there a preventitive measure to take to avoid it? I am already overweight and slowly losing. I don't want it back. lol.
    Reply
     
    avatar
    Tuned2fm responded:
    Hello and welcome! I am one of those people who tend to gain weight with antidepressants. I am now taking Prestiq which seems to have a lower propensity toward gaining weight..

    You may have to watch your diet carefullly and if possible exercise more. Webmd has a good article on this:
    http://www.webmd.com/depression/features/antidepressants-weight-gain

    Hope this helps,

    Sheila
     
    avatar
    An_198951 responded:
    I have put on 30 pounds since I started Lyrica. I hope I can get it back off! I don't know if you can prevent it or not.

    Just watch so that you don't eat more to satisfy an increase in appetite. You can try increasing your daily activity, if that is possible.

    I am starting to wonder if the weight gain caused by meds reaches a peak and stops! If it doesn't, I may have to stop taking Lyrica. I don't want to have to do this because it is helping with my nerve pain a lot.

    Good luck!
     
    avatar
    Anjl26 responded:
    Just keep doing whatever you are doing to lose now. Some of the drugs cause a carb craving or increased appetite. Plan ahead to have healthy snacks only in your house. If the bad stuff isn't readily available, you can't eat it. :)

    Now if only I could listen to my own advise. LOL
    Being happy doesn't mean everything's perfect. It means you decide to see beyond the imperfections. hugs Sharon
     
    avatar
    annette030 responded:
    I think you just have to watch what you eat and how much. A dear friend of mine went on an antidepressant and it totally changed her eating patterns. She ate two whole meals at dinner after a normal breakfast and lunch, followed almost immediately by high carb snacks all evening long. Candy bars, ice cream, etc. Then just before bedtime, she went back and ate left overs heated up in the microwave, another whole dinner.

    Before this medication, she rarely snacked at all, never ate after dinner, etc. She gained 75 pounds before she figured it out and stopped the medicine. It has been horrible for her, because she cannot seem to lose the weight now.

    I think you have to be aware of your normal patterns of eating, and make sure if you do feel like snacking, to eat low calorie stuff that is good for you. As we get older, it seems like exercise becomes more important for weight loss.

    I take neurontin and have had no gain in weight. But I have noticed cravings for carbs sometimes.

    Take care, Annette
     
    avatar
    FrancesMary52 replied to annette030's response:
    IceCream rules!!
    I did level off after gaining 60 pounds. But once leveling off, I can eat my icecream again.
    Now dont get me wrong. I have severe IBS pain with everything I eat, except a very small list of boring foods that I can only eat in small quanities.
    Yesterday, I had 2 cans of chicken soup and several glasses of cranberry juice. It was less then 1000 caleries. That was it.
    I have tried to give up my icecream, but after a few days of suce low calerie intake, I get too weak to move from bed. I have to send my son out for a special run to the store to pick up the icecream.
    My IBS....I have seen the doctors and they have seen me inside, up and down. I even swollowed a camera pill to film my entire system. They found nothing GI wrong with my system. They said it has to be the FMS effect on my GI muscles causing the severe pain.

    Seach internet for LDN and weightloss. I start today. I will let the group know if it works.

    WARNING: Stay away from the ASPERTAME. Search internet for ASPERTAME POISIONING.
     
    avatar
    Lish2007 replied to FrancesMary52's response:
    Unfourtunatly- it's a hard battle! The people who mentioned just watch your portions and do little excersises here and there are right. That's what i try to do. It's alot easier said than done, that is for sure. I have gained close to 50 lbs since i have been trying different meds about 3 yrs ago, but i don't eat near as good as i could. (what fun

    I think as long as you just stick to what your doing to lose the weight you've already lost, you should be pretty good.

    Hope you're having a great day!!
    Alicia
     
    avatar
    fibroinsd responded:
    I started gaining weight before I tried anything. I tried Cymbalta..and I did CONTINUE to gain...so I am not sure if it was the Cymbalta or not.

    cece
    Let's put the fun back in dysfunctional !- Mary Englebright
     
    avatar
    jroseland replied to fibroinsd's response:
    Hello-

    This is a big issue in my opinion. I started Effexor and neurontin(similar to Lyrica) a few years ago. After reading a lot of information on both the labels and the internet, it sounded to me like the meds don't cause weight gain, but they change your appetite and that's what causes the gain.

    To combat that, I really trimmed down my diet, although I was pretty healthy before. I was very disciplined about exercise and worked out 3-5 times/week.

    About eight months in to taking the medications, I gained 30 pounds in 6-8 weeks. I was gaining 5 pounds per week. It was happening so fast that I seriously thought there was something wrong with the scale at the gym. Suddenly, none of my clothes fit and I didn't even know what happened to me. As an added note, I had been the same weight, within 5-10 pounds for years and I'm only in my twenties.

    I had to conclude from my own experience that the meds themselves can cause weight gain. In my opinion, drug companies make so much money on these things, that they try to keep the weight gain thing under wraps. (Although Lyrica commercials mention weight gain as a side-effect).

    I came off both meds and have been struggling to lose the weight for 2 years. Just coming off of the meds did not stop the weight problem for me.

    Ultimately, you have to weigh the good with the bad, I guess. Those meds made me feel somewhat better, but the weight gain caused me bad emotional problems. Plus, even with how healthy I am, my cholesterol had a big jump in the year I took those meds. Not everyone will have these same side-effects. And sometimes the pain is worse than the side-effects. I just wanted you to hear my perspective because this is a really big deal for me.


    Helpful Tips

    For All our new members
    Welcome all new members, I want you to understand how important it is to be o.k. with coming here to lift your spirits and release ... More
    Was this Helpful?
    403 of 430 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.